What's causing the papular rash and swelling on this man's legs?
In the past, this patient had tried a number of different treatments for his swollen and itchy legs. Dr Keith Hopcroft explains how he reached the final, obscure, diagnosis.
In response to my standard, ‘What can I do for you?' my next patient simply rolled up his trouser legs. ‘You've got to do something, doc,' he pleaded. ‘They itch like hell.'
He was 55 and told me he'd suffered with skin problems on his legs for about three years. This was backed up by his records – he'd attended on numerous occasions with this problem and had been given a number of different diagnoses and a variety of treatments.
Otherwise, his past medical history was unremarkable. He suffered from mild hypertension, for which he'd been prescribed amlodipine for the last couple of years, and he sometimes took anti-inflammatories for backache. He had no past history of any other significant skin condition and was otherwise well.
Examination revealed mildly swollen legs with a papular rash and some plaque-like lesions, with a little discolouration. The problem was symmetrical and there
was obvious evidence of excoriation. At first glance, I thought the likeliest diagnosis was varicose eczema, though he had no previous history of deep-vein thrombosis and there were no obvious varicose veins to see.
• Varicose eczema
• Lichen planus
• Lichen simplex
• Drug reaction
• Other obscure lower-limb dermatosis.
Despite the lack of obvious varicosities, varicose eczema seemed the most likely explanation, simply by virtue of it being such a common cause of inflamed and itchy lower legs.
Lichen planus was also a possibility – it's certainly very itchy, has a similar appearance to this man's problem and can also cause post-inflammatory hyperpigmentation, which would have explained the discolouration.
Lichen simplex, too, is common on the legs and is usually described as intensely irritating. But I had never encountered lichen planus or simplex as extensive as this.
Calcium-channel blockers often cause swollen ankles with skin inflammation and irritation – but he insisted that his symptoms preceded him being prescribed amlodipine for his hypertension.
The hidden clue
The only real clue that the diagnosis might turn out to be something obscure was the fact that it was impossible to convince myself that any of the usual suspects were a perfect fit for his symptoms and signs. This was reinforced by the fact that previous consultations had entertained these diagnoses and yet the standard treatments had failed to resolve his problem.
Getting on the right track
It was clearly time to refer this gentleman to a dermatologist. The suspicion that this might be an unusual diagnosis was eventually confirmed by a skin biopsy – this revealed cutaneous amyloidosis (also known as lichen amyloid). This is caused by protein deposition within the skin but differs from other forms of amyloid in that there is no other underlying systemic illness. My patient is being treated with high-strength topical steroids and is at last beginning to get some relief from his symptoms.
Dr Keith Hopcroft is a GP in Laindon, Essex